Alert archive / Montana / Wind Chill Warnings in 2019
Wind Chill Warning 2, NWS Missoula, MT
NWS Missoula, MT issued this wind chill warning at Feb 4, 2019, 11:05 AM MST for 6 counties in Montana. It was in force for 6 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 4, 2019, 11:05 AM MST (18:05 UTC)
- Expired
- Feb 4, 2019, 4:40 PM MST
- In force
- 6 hr
- Issued by
- NWS Missoula, MT
Counties Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 51 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 4, 11:51 AM MST | HEAVY SNOW 8 | Butte, MT | |
| Feb 4, 12:30 PM MST | SNOW 3 | 1 N Arlee, MT | |
| Feb 4, 12:53 PM MST | SNOW 4 | 6 N Whitefish, MT | MESONET STATION BIGMS, WHITEFISH SUMMIT, 24 HOUR STORM TOTAL. |
| Feb 4, 12:57 PM MST | SNOW 5 | 4 N Georgetown, MT | DISCOVERY SKI RESORT OFFICIAL SNOW REPORT. |
| Feb 4, 2:26 PM MST | SNOW 4 | 3 Sw Kalispell, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 6.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 749 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
509 WWUS45 KMSO 041805 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 1105 AM MST Mon Feb 4 2019 MTZ007-050000- /O.CAN.KMSO.WS.W.0004.000000T0000Z-190204T2100Z/ /O.EXP.KMSO.WC.W.0001.000000T0000Z-190204T1800Z/ /O.NEW.KMSO.WC.W.0002.190204T1805Z-190205T0000Z/ Butte/Blackfoot Region- 1105 AM MST Mon Feb 4 2019 ...WIND CHILL WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Dangerously cold wind chills. Wind chills as low as 40 below zero. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * WHEN...Until 5 PM MST this afternoon. * ADDITIONAL DETAILS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frostbite can occur quickly and even hypothermia or death if precautions are not taken. && $$ MTZ002-050000- /O.CAN.KMSO.WS.W.0004.000000T0000Z-190204T2100Z/ /O.EXP.KMSO.WC.W.0001.000000T0000Z-190204T1800Z/ /O.NEW.KMSO.WC.W.0002.190204T1805Z-190205T0000Z/ West Glacier Region- 1105 AM MST Mon Feb 4 2019 ...WIND CHILL WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Dangerously cold wind chills. Wind chills as low as 45 below zero. * WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, and Polebridge. * WHEN...Until 5 PM MST this afternoon. * ADDITIONAL DETAILS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frostbite can occur quickly and even hypothermia or death if precautions are not taken. && $$ MTZ003-050000- /O.CAN.KMSO.WS.W.0004.000000T0000Z-190204T2100Z/ /O.EXP.KMSO.WC.W.0001.000000T0000Z-190204T1800Z/ /O.NEW.KMSO.WC.Y.0002.190204T1805Z-190205T0000Z/ Flathead/Mission Valleys- 1105 AM MST Mon Feb 4 2019 ...WIND CHILL ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Very cold wind chills. Wind chills as low as 20 below zero. * WHERE...Flathead Lake, Flathead Valley, Mission Valley, and Polson. * WHEN...Until 5 PM MST this afternoon. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$ MTZ043-050000- /O.CAN.KMSO.WS.W.0004.000000T0000Z-190204T2100Z/ /O.EXP.KMSO.WC.W.0001.000000T0000Z-190204T1800Z/ /O.NEW.KMSO.WC.Y.0002.190204T1805Z-190205T0000Z/ Potomac/Seeley Lake Region- 1105 AM MST Mon Feb 4 2019 ...WIND CHILL ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Very cold wind chills. Wind chills as low as 30 below zero. * WHERE...Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I-90 East Missoula to Bearmouth. * WHEN...Until 5 PM MST this afternoon. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$ MTZ001-004-005-041915- /O.CAN.KMSO.WS.W.0004.000000T0000Z-190204T2100Z/ /O.EXP.KMSO.WC.Y.0001.000000T0000Z-190204T1800Z/ Kootenai/Cabinet Region-Lower Clark Fork Region- Missoula/Bitterroot Valleys- 1105 AM MST Mon Feb 4 2019 ...WINTER STORM WARNING IS CANCELLED... ...WIND CHILL ADVISORY HAS EXPIRED... $$ MTZ006-041915- /O.CAN.KMSO.WS.W.0004.000000T0000Z-190204T2100Z/ Bitterroot/Sapphire Mountains- 1105 AM MST Mon Feb 4 2019 ...WINTER STORM WARNING IS CANCELLED... $$
1 follow-up statement
633 WWUS45 KMSO 042340 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 440 PM MST Mon Feb 4 2019 MTZ002-051800- /O.CAN.KMSO.WC.W.0002.000000T0000Z-190205T0000Z/ /O.EXB.KMSO.WC.Y.0002.000000T0000Z-190205T1800Z/ West Glacier Region- 440 PM MST Mon Feb 4 2019 ...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM MST TUESDAY... ...WIND CHILL WARNING IS CANCELLED... * WHAT...Very cold wind chills. Wind chills between 15 to 25 below zero. * WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, and Polebridge. * WHEN...Until 11 AM MST Tuesday. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$ MTZ007-050045- /O.CAN.KMSO.WC.W.0002.000000T0000Z-190205T0000Z/ Butte/Blackfoot Region- 440 PM MST Mon Feb 4 2019 ...WIND CHILL WARNING IS CANCELLED... Winds will decrease through the evening, minimizing the wind chill threat. $$ MTZ043-050045- /O.CAN.KMSO.WC.Y.0002.000000T0000Z-190205T0000Z/ Potomac/Seeley Lake Region- 440 PM MST Mon Feb 4 2019 ...WIND CHILL ADVISORY IS CANCELLED... Winds will decrease through the evening, minimizing the wind chill threat. $$ MTZ003-051800- /O.EXT.KMSO.WC.Y.0002.000000T0000Z-190205T1800Z/ Flathead/Mission Valleys- 440 PM MST Mon Feb 4 2019 ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 11 AM MST TUESDAY... * WHAT...Very cold wind chills. Wind chills between 15 to 25 below zero, primarily north of Flathead Lake. * WHERE...Flathead Lake, Flathead Valley. * WHEN...Until 11 AM MST Tuesday. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$
What forecasters said that day
The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind chill warning went out at Feb 4, 3:59 AM MST, 7 hours 6 minutes earlier.
Area forecast discussion, Feb 4, 3:59 AM MST, 7 hours 6 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
359 AM MST Mon Feb 4 2019
.DISCUSSION...As of early morning, several locations are
experiencing snowfall: central Idaho including the Camas Prairie
and also from Mineral County north and east to the Flathead
Valley. Snow-covered roads exist elsewhere while gusty winds
through the channeled terrain combined with below zero ambient
temperatures are creating bitterly cold wind chill values. At 3
am MST, 46 below zero wind chill was observed at MacDonald Pass,
21 below in Kalispell and 10 below in Missoula.
An upper level wave is expected to move from central Idaho north
and east over west-central and northwest Montana this morning.
This will keep persistent light to moderate snowfall in these
areas with a few inches of additional snowfall expected. Once this
wave moves out of the region by mid-afternoon, the chance for snow
decreases substantially..with maybe isolated light snow showers.
One of the reasons we kept the winter storm warnings out across
western Montana is because this wave will bring more snow
compounding the already winter driving conditions. The day crew
will re-assess the necessity of these warnings after daybreak and
may decide to cancel them earlier. The wind chill threat will
exist for much of the morning into the afternoon, lingering into
tonight especially along the Continental Divide and in channeled
terrain.
The snow threat appears to be trending down for Lemhi County and
the advisories there may need to be canceled pretty quickly after
daybreak if the snow doesn't materialize.
The arctic airmass will remain in place over the Northern Rockies
through the work week. A low pressure system is anticipated to
swing through southern Idaho Monday night into Tuesday. This
feature will bring pulses of energy through the Northern Rockies
during the period. The first bit of energy will cause an increase
in snow showers across northwest Montana late Monday night into
Tuesday morning. The bulk of the feature will cause some wrap
around precipitation across Lemhi county into southwest Montana on
Tuesday. The track of this feature is a little uncertain as a few
model solutions have the precipitation farther to the north. The
snow associated will cause moderate impacts to the region.
The upper level flow pattern becomes northerly on Tuesday night
into Wednesday. This flow pattern is conducive to lingering
showers particularly in the higher terrain. The models are
indicating the skies should clear on Wednesday night potentially
allowing temperatures to drop to their lowest readings this
season.
The models are trending towards another disturbance making its way
across the Northern Rockies by the weekend. The arctic air appears
to remain with an increase chance of snow.
&&
.AVIATION...An arctic airmass continues to bring cold conditions,
varying ceilings and visibility due to blowing and drifting snow across
western Montana and central Idaho. An upper level wave will bring
snow between 04/1000Z and 04/1800Z for KGIC and KMSO. Conditions
will slowly improve after 04/1900z.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Warning until 2 PM MST this afternoon
Butte/Blackfoot Region.
Winter Storm Warning until 2 PM MST this afternoon
Bitterroot/Sapphire Mountains.
Winter Storm Warning until 2 PM MST this afternoon
Missoula/Bitterroot Valleys.
Winter Storm Warning until 2 PM MST this afternoon Lower Clark
Fork Region.
Winter Storm Warning until 2 PM MST this afternoon
Flathead/Mission Valleys.
Winter Storm Warning until 2 PM MST this afternoon West Glacier
Region.
Winter Storm Warning until 2 PM MST this afternoon
Kootenai/Cabinet Region.
Winter Storm Warning until 2 PM MST this afternoon
Potomac/Seeley Lake Region.
ID...Winter Weather Advisory until 2 PM MST this afternoon Eastern
Lemhi County...Western Lemhi County.
Winter Storm Warning until 4 PM PST this afternoon Lower Hells
Canyon/Salmon River Region.
Winter Storm Warning until 4 PM PST this afternoon
Orofino/Grangeville Region.
Winter Storm Warning until 1 PM PST this afternoon Southern
Clearwater Mountains.
Winter Storm Warning until 1 PM PST this afternoon Northern
Clearwater Mountains.
&&In the hours before
Local storm report, Feb 4, 10:41 AM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1041 AM MST MON FEB 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 AM SNOW 2 NNW FINLEY POINT 47.77N 114.08W
02/04/2019 E5.0 INCH LAKE MT PUBLIC
&&Local storm report, Feb 4, 10:42 AM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1042 AM MST MON FEB 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 AM HEAVY SNOW 2 NNW KALISPELL 48.23N 114.33W
02/04/2019 M7.0 INCH FLATHEAD MT PUBLIC
&&Local storm report, Feb 4, 10:43 AM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1043 AM MST MON FEB 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 AM HEAVY SNOW 4 WSW VICTOR 46.40N 114.23W
02/04/2019 M7.0 INCH RAVALLI MT PUBLIC
ELEVATION 4000 FT.
&&Local storm report, Feb 4, 10:47 AM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1047 AM MST MON FEB 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM SNOW 3 NW KICKING HORSE 47.49N 114.12W
02/04/2019 E5.0 INCH LAKE MT PUBLIC
&&Local storm report, Feb 4, 10:49 AM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1049 AM MST MON FEB 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 AM SNOW 6 E CORVALLIS 46.32N 113.99W
02/04/2019 M3.0 INCH RAVALLI MT PUBLIC
&&Local storm report, Feb 4, 10:53 AM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1053 AM MST MON FEB 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 AM SNOW OLNEY 48.55N 114.57W
02/04/2019 M4.0 INCH FLATHEAD MT PUBLIC
REPORTER STATED IT LOOKED LIKE A SNOW GLOBE
SUNDAY WITH THE WIND WHIPPING IT IN CIRCLES
AROUND THE HOUSE. VERY COLD WIND CHILLS AND
MODERATE SNOW CURRENTLY.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 8:49 PM MST | Wind Chill Warning | MSO | Deer Lodge, Flathead, Granite, Lake, Missoula, Powell and 2 more | 14 hr |
| Feb 3, 8:49 PM MST | Wind Chill Advisory | MSO | Flathead, Lincoln, Mineral, Missoula, Ravalli, Sanders | 14 hr |
| Feb 4, 11:05 AM MST | Wind Chill Advisory | MSO | Flathead, Granite, Lake, Missoula, Powell, Sanders | 24 hr |
Nearby
Wind Chill Warnings in Montana, 2019Every wind chill warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.